Alert archive / Tennessee / Tornado Warnings in 1997

Tornado Warning 70, NWS Nashville, TN

May 19, 1997Franklin County, Lincoln County, Tennessee

NWS Nashville, TN issued this tornado warning at May 19, 1997, 7:43 PM CDT for Franklin County, Lincoln County, Tennessee. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1997, 7:43 PM CDT (00:43 UTC)
Expired
May 19, 1997, 8:45 PM CDT
In force
62 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Lincoln County, TN

What was reported inside it

TimeReportWhereRemark
May 19, 8:00 PM CDTThunderstorm Wind 50Flintville, TNSKYWARN Spotter reported trees and large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 200043 RRA
TORBNA
TNC051-103-200145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...FRANKLIN COUNTY...SOUTHERN LINCOLN COUNTY
 
AT 740 PM CDT RADAR INDICATED A POSSIBLE TORNADO ABOUT 7 MILES SOUTHEAST
OF FAYETTEVILLE MOVING NORTHEAST AT 20 MPH. THE TORNADO WILL MOVE CLOSE
TO THE CITIES FLINTVILLE...LEXIE CROSSROADS...BELVIDERE AND SHOULD BE
NEAR WINCHESTER BY 840 PM. THERE HAVE BEEN PUBLIC SIGHTINGS OF A SMALL
TORNADO WITH THIS STORM IN SOUTHERN LINCOLN COUNTY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 19, 1:45 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT MON MAY 19 1997

NMRS SHWRS/TSTMS DVLPG ACRS FA THIS AFTN...AND XPCT DVLPMT TO CONT
TIL FROPA.  CDFNT CURRNTLY NR IND-LIT-FTW SHUD PASS BNA VCNTY BY
06Z AND THEN BE WELL S OF FA BY 12Z TUE.  PLENTY OF GUD MSTR (DWPTS
NR 70) AND INSTBLTY TO WORK WITH...SPECLLY ALONG FRONTL BNDRY.  SVR
POTENTIAL ATTM NOT ALL THAT IMPRESSIVE.  WUD ANTICIPATE NR CATEGORICL
TNGT.

FEW SHWRS MAY LINGR ARND SE ZNS ERY TUES BUT MST LKLY...PCPN WL BE
OVR FOR MD-STATE.  LO-LVL MSTR WL LKLY LINGR INTO ERY AFTN SO WUD
XPCT CLDY MRNG - BECMG PC DURG AFTN.

HI PRES AND DRY AMS SETTLES ON FA TUE AFTN SO SMOOTH SAILG XPCTD
TUE NGT/WED.

TEMP FAN/FWC MIXTURE.

BNA 61/73/50/75 +100

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:55 PM CDTSevere Thunderstorm WarningOHXDavidson35 min

Nearby

Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.